Skip to main content
main-content
Top

30-07-2018 | Osteoporosis | Review | Article

Glucocorticoid-Induced Osteoporosis: Update on Management

Journal:
Current Treatment Options in Rheumatology

Authors: MD Aprajita Jagpal, MD Kenneth G. Saag

Publisher: Springer International Publishing

Abstract

Glucocorticoids (GCs) are potent anti-inflammatory and immunosuppressant drugs that are used to treat many inflammatory conditions across different fields of medicine. Glucocorticoid-induced osteoporosis (GIOP) is a significant comorbidity associated with long-term steroid use (> 3 months). The purpose of this review is to provide an update in the management of glucocorticoid-induced osteoporosis.
New data for use of denosumab in GIOP includes a large clinical trial showing greater gains in bone density and no differences in adverse effects compared to risedronate. Another study suggests a reduction in hip fractures with alendronate. Meta-analyses and systematic reviews demonstrate an increase in bone mineral density as well as reduction in vertebral fractures with bisphosphonates in GIOP. Recent guidelines from the American college of Rheumatology provide concise suggestions for screening, prevention, and treatment of patients with GIOP. Adequate clinical fracture risk assessment should be obtained for each patient who is expected to receive glucocorticoids for long term. All patients should receive calcium, vitamin D supplementation, and lifestyle counselling. Pharmacologic treatment should be offered to patients who have a moderate to high risk of fractures. Oral followed by IV bisphosphonate remain the first line of treatment. The guidelines recommend other agents including teriparatide and denosumab to be considered as second- and third-line agents, respectively.
Glucocorticoid-induced osteoporosis caused by long-term steroid use is associated with significant comorbidity and is often under-treated by clinicians. New clinical trials, meta-analyses, and guidelines offer new strategies for assessment and management.

Please log in to get access to this content

Related topics